Ohio, 2022

Flash Flooding in Ohio, August 29, 2022

August 29, 2022 · NWS PBZ · 2 events in 1 county or zone

The leading edge of a trough initiated convection across the region during the early afternoon of August 29th. 0 inches under prolonged southwest flow).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The leading edge of a trough initiated convection across the region during the early afternoon of August 29th. With little deep-layer wind shear available for quick storm motion, flash flooding occurred under warm, moist conditions (PWATs ranging 1.8 to 2.0 inches under prolonged southwest flow). A few storms were considered severe, knocking down trees, as updrafts escalated into cool, dry conditions aloft and created strong downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 11:23 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 11:23 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1223 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Dry and warm weather will be interrupted by rain in advance of a
Tuesday cold front. Dry and cooler weather will then persist
into the holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are on the increase and the aftn
update featured POPs adjustments for more rapid development out
of Ohio this aftn. Otherwise, two distinct areas of convection
are model-indicated for near term convection. Organized severe
weather is not expected given the lack of deep layer shear and
relatively warm mid levels. Nevertheless, the dry layer aloft
may contribute to an isolated gust potential for any updraft
that can survive and throw some super-cool water into the mid
levels.

Humidity and warm, to neutral advection will support aftn highs
and overnight lows about 10 degrees above the avgs (81/60 at
Pit)

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Better coverage of showers and thunderstorms is expected later
tngt and Tuesday as pre-frontal, then frontal bands of rain
crosses the area. The cold front is projected to complete
passage by Tuesday late afternoon/evening. Given an increase
in mid level wind/steering flow to approx 30 kt, convective
element speed and upper trough progression should alleviate any
widepread flash flood threat. Expect a half to one inch of basin
avg rainfall.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry and slightly cooler than average weather marks the beginning
of September into Labor Day weekend as broad sfc high pressure
builds over the eastern US. Temperatures will gradually warm
late week with a return to above-average temps this weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
An incoming shortwave should support increased shra and tsra
chances through early eve. Direct impact probabilities are
highest near ZZV, FKL, and HLG, where the approach of forcing
will coincide with the highest daytime instability. Otherwise;
tsra chances should likely decrease in coverage with fading
instability tonight, though persistent shortwave ascent on the
van of an upper trough should maintain shra and MVFR cigs
through early Tues.

.Outlook...
Continued restrictions via aftn tsra are likely Tues with a
passing cold front. VFR under high pressure will likely dominate
the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 3:15 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Mon Aug 29 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-300815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 29, 3:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      FREEDOM                 40.68N  80.25W
08/29/2022                   BEAVER             PA   SOCIAL MEDIA

            HARVEY RUN ROAD NEAR 8TH STREET FLOODED

&&

EVENT NUMBER PBZ2202732

AMILLER
Special weather statement, Aug 29, 3:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
417 PM EDT Mon Aug 29 2022

PAZ016-292030-
Jefferson PA-
417 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 430 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Reynoldsville, or 8 miles west of DuBois, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reynoldsville, Brockway, Sykesville, and Falls Creek.

This includes Interstate 80 in Pennsylvania between mile markers 88
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 7877 4113 7880 4105 7881 4105 7891
      4123 7899 4129 7880 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 2017Z 254DEG 14KT 4115 7891

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 29, 3:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 WSW ENON VALLEY       40.85N  80.47W
08/29/2022                   BEAVER             PA   SOCIAL MEDIA

            TREES AND WIRES DOWN ON ANDERSON ROAD

&&

EVENT NUMBER PBZ2202733

AMILLER
Local storm report, Aug 29, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT MON AUG 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SWISSVALE               40.42N  79.89W
08/29/2022                   ALLEGHENY          PA   COUNTY OFFICIAL

            TREE DOWN ON WIRES

&&

EVENT NUMBER PBZ2202734

AMILLER
Special weather statement, Aug 29, 4:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT Mon Aug 29 2022

OHZ059-069-292130-
Monroe OH-Belmont OH-
502 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONROE AND SOUTHWESTERN
BELMONT COUNTIES THROUGH 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodsfield, Beallsville, Jerusalem, Wilson, Alledonia, Cameron,
Somerton, and Miltonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3971 8113 3983 8124 3999 8105 3979 8086
TIME...MOT...LOC 2101Z 242DEG 17KT 3978 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 4:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT Mon Aug 29 2022

OHZ059-069-WVZ003-004-292200-
Monroe OH-Belmont OH-Marshall WV-Ohio WV-
524 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONROE...CENTRAL
BELMONT...OHIO AND MARSHALL COUNTIES THROUGH 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Powhatan Point, or 11 miles west of Moundsville, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheeling, Moundsville, St. Clairsville, Bellaire, Bethlehem,
Shadyside, McMechen, Powhatan Point, Glen Dale, Bridgeport, Benwood,
and Brookside.

This includes Interstate 70 in Ohio between mile markers 214 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 8094 3994 8114 4016 8085 3995 8059
TIME...MOT...LOC 2124Z 229DEG 22KT 3991 8096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
August 29, 4:30 PM EST to 5:30 PM EST
Where
Belmont County, Shadyside to 0.43 mi NNW of Shadyside
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.970, -80.750

Heavy rain caused a couple houses to be inundated with water.

Flash Flood, Belmont

When
August 29, 4:40 PM EST to 5:40 PM EST
Where
Belmont County, Shadyside to 0.49 mi NNW of Shadyside
Cause
Heavy Rain
Property damage
$20,000
Reported by
Local Official
Coordinates
39.970, -80.750

Heavy rain caused some apartments to flood, with 6 inches of standing water inside reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055375, 1055376.